Neuroleptic malignant syndrome (NMS) is a rare but potentially life threatening complication of use of neuroleptic or antipsychotic drugs. The pathogenesis is unclear, however, sudden decrease of dopaminergic activity or blockade of dopamine receptors is thought to lead to heat dissipation. Neuroleptic medications may also induce abnormal calcium availability in the muscle cells of susceptible individuals triggering muscle rigidity, rhabdomyolysis and hyperthermia. MNS is characterized by severe rigidity, tremor, fever, altered mental status, autonomic dysfunction and elevated creatinine phosphokinase and white blood cell count.
We present two case reports, in which the cause of developing NMS is the neuroleptic agent buronil combined in the first case with metoclopramide and, in the second case with haloperidol. Both cases share alcoholism as the conducing factor. The diagnosis was made on the basis of typical clinical symptoms as fever, muscle rigidity and altered mental status, supported by laboratory findings as elevated serum phosphokinase and myoglobin levels, and decreased serum ferrum level. Since fever was well controlled with medicaments and rapid external body cooling, specific treatment with dantrolen was not used. Specific treatment with bromocriptine was started immediately, and it lasted 3 days in the first and 17 days in the second case. Both patients needed intensive care and mechanical ventilation. Recovery was complete. Although one patient received later buronil once in low doses the syndrome did not recur.
CONCLUSION. Neuroleptic malignant syndrome should always be considered if a patient receiving neuroleptic drugs develops high fever and/or severe muscle rigidity. Although specific treatment of the syndrome remains controversial, supportive treatment – especially rapid cooling for extremely high fever, hydration and anticoagulation – is critical and is widely supported by consensus.